|Cholesterol-lowering drugs called statins may increase the risk of nerve damage called neuropathy. |
But the well-known benefits of statins far outweigh the risk of neuropathy, which remains very low.
Peripheral neuropathy occurs when nerves in the peripheral nervous system -- those outside of the brain and spinal cord -- become damaged. Symptoms vary but may include tingling, numbness and burning pain as well as decreased sensitivity to temperature or pain.
Diabetes, kidney disease, thyroid disease and alcohol abuse can all lead to neuropathy, but the nerve damage, known as polyneuropathy when it affects more than one nerve, may develop independently of these conditions.
As more and more people have started taking statins on a long-term basis, a small number of patients have developed cases of nerve damage with no apparent obvious cause. Investigators report the results of a larger study that seems to confirm the link between statins and neuropathy. In the population-based study in a Danish county, the researchers identified 166 first-time cases of neuropathy that did not have an obvious cause.
The cases were divided into definite, probable and possible cases depending on how certain the researchers were that the nerve damage could not have been caused by some other condition. Nine of the patients had taken statins, with the average length of treatment being nearly 3 years.
Compared to a "control" group of people who did not have neuropathy, people who had taken statins were 4 to 14 times more likely to develop polyneuropathy that did not have a known cause.
Several of the statins taken by patients in the study list peripheral neuropathy as a possible side effect.
Neurology May 14, 2002;58:1321-1322, 1333-1337